Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 23, 2006, 3:38 PM CDT for Gregory County, South Dakota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2006, 3:38 PM CDT (20:38 UTC)
- Expired
- May 23, 2006, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Gregory County, SD
The radar
The Sioux Falls radar (KFSD), 187 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:48 PM CDT | HAIL 0.88 | 2 Ne Herrick, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 2:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 303 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 1445 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 232039
SVRFSD
SDC053-232115-
/O.NEW.KFSD.SV.W.0025.060523T2038Z-060523T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
338 PM CDT TUE MAY 23 2006
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN AND EASTERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
* UNTIL 415 PM CDT
* AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 7 MILES SOUTHEAST OF HERRICK...OR ABOUT 24
MILES NORTHWEST OF SPENCER NEBRASKA...MOVING NORTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BONESTEEL AROUND 345 PM CDT...
THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4333 9908 4325 9896 4325 9894 4322 9889
4316 9885 4315 9879 4311 9873 4300 9894
4300 9918 4304 9926
$$
MJF2 follow-up statements
000
WWUS53 KFSD 232059
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
359 PM CDT TUE MAY 23 2006
SDC053-232115-
/O.CON.KFSD.SV.W.0025.000000T0000Z-060523T2115Z/
GREGORY SD-
359 PM CDT TUE MAY 23 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHERN AND EASTERN GREGORY COUNTY...
AT 359 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 11 MILES NORTHEAST OF HERRICK...OR
ABOUT 26 MILES WEST OF LAKE ANDES...MOVING NORTHEAST AT 35 MPH.
THIS STORM HAS SHOWN SIGNS OF WEAKENING IN THE PAST SEVERAL MINUTES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4333 9908 4325 9896 4325 9894 4322 9889
4316 9885 4315 9879 4311 9873 4300 9894
4300 9918 4304 9926
$$
MJF000
WWUS53 KFSD 232112
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
412 PM CDT TUE MAY 23 2006
SDC053-232122-
/O.EXP.KFSD.SV.W.0025.000000T0000Z-060523T2115Z/
GREGORY SD-
412 PM CDT TUE MAY 23 2006
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN AND SOUTHERN GREGORY
COUNTY EXPIRES AT 415 PM CDT...
THE STORM HAS WEAKENED AND EXITED THE COUNTY. OTHER THUNDERSTORMS
MOVING INTO SOUTHERN GREGORY COUNTY WILL PRODUCE BRIEF HEAVY RAIN
AND PEA SIZE HAIL THROUGH 445 PM CDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT TUESDAY EVENING
FOR SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4333 9908 4325 9896 4325 9894 4322 9889
4316 9885 4315 9879 4311 9873 4300 9894
4300 9918 4304 9926
$$
SCHUMACHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 11:05 AM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 23, 11:05 AM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT TUE MAY 23 2006 .DISCUSSION... MAIN QUESTION IN THE NEAR TERM IS SVR WX POTENTIAL. CURRENTLY SFC TROF IS LOCATED ACROSS THE WRN PLAINS WITH A SUBTLE WRMFNT EXTENDING FM BETWEEN KPHP AND KPIR TO N CENTRAL NEB WHERE IT WASHES OUT. INCREASING SLY FLOW THRU THE DAY SHOULD PUSH THIS WRMFNT NWD BUT WITH A POSSIBLE WEAKENING TREND IN SD. SO THE MAIN PLAYER MIGHT BE THE SFC TROF ITSELF ONCE IT MOVES EWD. BY 00Z...THE SFC TROF SHOULD EXTEND ROUGHLY FM KONL IN NEB TO JUST W OF KMBG. AGREE WITH SPCS SWODY1 EARLIER THIS MRNG THAT MODELS HAVE A TENDENCY TO UNDERDO THE BACKING OF SFC WINDS AHEAD OF TROF LINES. THEREFORE THOUGHTS ARE THAT THE GREATEST TORNADIC THREAT...IF ANY...COULD BE AROUND THE JERAULD...AURORA COUNTY...POSSIBLY MITCHELL SD AREA. BUT HERES THE PROBLEMS. LCL HGTS ARE RATHER HIGH AND SHEAR IS RATHER WEAK ABV 3KM. SO IF THE LOW LVL WINDS DO NOT UNDERGO A SUBTLE BACKING BLO 1KM... SHEAR WL ALSO BE REDUCED IN THAT LYR. IN ADDN...AREAS AROUND GREGORY AND CHARLES MIX COUNTIES...ALONG WITH K9V9...COULD END UP ON THE SW SIDE OF THE WK WRMFNT AS IT LIFTS NWD. LCL HGTS ARE VERY HIGH IN THOSE AREAS. PARAMETERS INDICATE THAT THE BEST SVR WX POTENTIAL IS IN THE FORM OF HIGHER BASED...WEAK...ISOLATED TORNADOES IN OUR W AS 0-3KM CAPE IS VERY HIGH. BUT THE BEST THREAT IS PROBABLY STRONG STRAIGHT LINE WINDS...POSSIBLY BECOMING A BONAFIDE BOW ECHO AS IT MOVES EWD TOWARD I 29. FEEL THE ISOLD TORNADIC THREAT IS VERY LIMITED AT BEST E OF THE JAMES RIVER VALLEY. && .PREV DISCUSSION... SHOWERS AND THUNDERSTORMS WHICH HAVE BEEN OCCURRING OVER WESTERN SOUTH DAKOTA AND NEBRASKA THROUGH THE EARLY MORNING HOURS HAVE BEEN FLIRTING WITH THE SOUTHWESTERN EDGES OF OUR CWA...THOUGH PRECIPITATION HAS BEEN DISSIPATING SHORTLY BEFORE IT GETS INTO OUR ZONES. WITH THE UPPER AND MID LEVEL FLOW DIRECTLY OUT OF THE SOUTH...THE ACTIVITY HAS BEEN MOVING TO THE NORTH...THUS MISSING OUR AREA. BUT WITH THE MID LEVEL FLOW EXPECTED TO TAKE ON A SLIGHTLY MORE SOUTHWESTERLY COMPONENT THROUGH THE MORNING...WE MAY BE ABLE TO SNEAK A FEW OF THE STORMS INTO OUR FAR WESTERN CWA DURING THE NEXT FEW HOURS. WITH THE LOW LEVEL JET WEAKENING THROUGH THE MORNING HOURS...ANY ACTIVITY WILL MOST LIKELY DIMINISH AFTER 12Z. ALSO MAY HAVE TO DEAL WITH SOME STRATUS THROUGH THE MORNING HOURS WITH 925 MB MOISTURE WORKING INTO OUR AREA FROM EASTERN NEBRASKA DURING THAT TIME FRAME. OUR ATTENTION THEN TURNS TO THE POSSIBILITY OF SEVERE WEATHER FOR THIS AFTERNOON AND EVENING. FRONTAL SYSTEM STILL SLATED TO PUSH INTO OUR WESTERN CWA AFTER 21Z THIS AFTERNOON. LOOKS TO BE GOOD LOW LEVEL CONVERGENCE ALONG THE FRONT AND MOISTURE ADVECTION...AS WELL AS GOOD UPPER LEVEL DIVERGENCE. LOW LEVEL JET IS NOT OVERLY IMPRESSIVE...AROUND 40 KTS...AND DO NOT LIKE THAT FACT THAT THERE IS LITTLE IN THE WAY OF UPPER LEVEL WINDS. HOWEVER WITH ML CAPE VALUES OF AROUND 3000 J/KG AND BULK SHEAR OF CLOSE TO 40 KTS...ANY STORMS THAT DO DEVELOP WOULD HAVE THE POTENTIAL TO ROTATE. WOULD EXPECT STORM INITIATION TO OCCUR OVER THE SOUTHWESTERN PORTIONS OF THE CWA AFTER 21Z IN CONJUNCTION WITH THE ABOVE AND 500 MB CAA COLLOCATED WITH LOW LEVEL MOISTURE ADVECTION. THINK MAIN THREATS AT THIS POINT WOULD BE LARGE HAIL AND WIND...THOUGH AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION WITH LCL HEIGHT AROUND 3500 FT...GOOD LOW LEVEL HUMIDITY...AND 0 TO 1 KM SHEAR VALUES OF BETWEEN 20 TO 25 KTS. CONVECTIVE PARAMETERS ACTUALLY GET A LITTLE BETTER FARTHER TO THE EAST AFTER 00Z...SO STORMS MAY INTENSIFY OVER THE CENTRAL PORTIONS OF THE CWA AFTER THAT TIME. ACTIVITY LOOKS TO TAPER OFF IN THE EAST BETWEEN 06Z AND 09Z WEDNESDAY MORNING...THOUGH SHOWER ACTIVITY MAY LINGER INTO WEDNESDAY AS UPPER LOW PASSES THROUGH THE REGION. NAM PULLS THE PRECIP OUT OF OUR AREA BY WEDNESDAY AFTERNOON...WHILE GFS KEEPS IT OVER US THROUGH WEDNESDAY NIGHT WITH THE UPPER LEVEL LOW FARTHER TO THE WEST THAN THE NAM. DID SOMEWHAT OF A COMPROMISE...KEEPING SMALL CHANCE POPS IN OUR FAR EASTERN ZONES FOR WEDNESDAY NIGHT. EVEN WITH CLOUDS AND SCATTERED SHOWERS FOR MIDWEEK...TEMPERATURES LOOK TO REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JM
Hazardous weather outlook, May 23, 11:37 AM CDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1137 AM CDT TUE MAY 23 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT TUE MAY 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE MISSOURI RIVER AFTER 4 PM. THE STORMS ARE EXPECTED TO FORM INTO A SQUALL LINE DURING THE EVENING AND MOVE ACROSS SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA. THE STORMS WILL REACH NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER 10 PM. PRIOR TO 7 PM...THERE IS THE POTENTIAL FOR ISOLATED TORNADOES...WINDS IN EXCESS OF 60 MPH...AND HAIL AS LARGE AS GOLF BALLS SOUTHWEST OF A LINE FROM CHAMBERLAIN TO TYNDALL. AS THE SQUALL LINE ORGANIZES...DAMAGING WINDS WILL BECOME THE PRIMARY THREAT WITH GUSTS AROUND 70 MPH POSSIBLE. IN ADDITION...THERE WILL BE A THREAT OF HAIL TO THE SIZE OF HALF DOLLARS...ESPECIALLY SOUTH OF INTERSTATE 90. THE STORMS ARE EXPECTED TO MOVE OUT OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON AND THURSDAY AFTERNOON. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. IT WILL ALSO BE WINDY ON WEDNESDAY...WITH SUSTAINED WINDS OF 20 TO 30 MPH AND GUSTS TO NEAR 35 MPH. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY INTO MONDAY. A FEW OF THESE STORMS MAY BE SEVERE DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 4 PM WEST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF THE JAMES RIVER. SPOTTER ACTIVATION WILL BE LIKELY AFTER 10 PM EAST OF INTERSTATE 29. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:22 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 23 min |
| May 23, 3:43 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| May 23, 5:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 38 min |
| May 23, 5:22 PM CDT | Tornado Warning | FSD | Davison | 35 min |
| May 23, 5:41 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 34 min |
| May 23, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 29 min |
| May 23, 6:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 29 min |
| May 23, 6:12 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 48 min |
| May 23, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Yankton | 30 min |
| May 23, 6:55 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.